Alabama, 2023Flash Flooding and Flood in Alabama, May 10, 2023
May 10, 2023 · NWS HUN · 8 events in 4 counties and zones
A band of thunderstorms developed during the afternoon hours in northwest into central Alabama, which lifted slowly northeast during the early evening hours. Very heavy downpours resulted in flash flooding in parts of northwest Alabama, including the Florence area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of thunderstorms developed during the afternoon hours in northwest into central Alabama, which lifted slowly northeast during the early evening hours. Very heavy downpours resulted in flash flooding in parts of northwest Alabama, including the Florence area. Rainfall amounts reached 3-5 inches in a few isolated locations. A gust front produced strong and gusty winds in parts of north central Alabama in Morgan and Madison Counties, knocking a few trees down in Harvest. A few storms became severe within this outflow producing damaging microbursts as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 10, 11:45 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, May 10, 11:45 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1245 PM CDT Wed May 10 2023
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(Tonight)
Issued at 1245 PM CDT Wed May 10 2023
Convergence bands were starting to produce clouds across the TN
Valley, and even an isolated shower in Franklin County. This is
the first of additional showers and thunderstorms expected this
afternoon and evening. The best chances through 00Z will be in our
southwest counties, before spreading northeast per multiple CAMs
solutions. Locally heavy downpours and lightning are the prime
hazards at this point. There should be a decline in activity after
sunset followed by overnight lows in the 60s.
&&
.SHORT TERM...
(Thursday through Saturday)
Issued at 1245 PM CDT Wed May 10 2023
The upper trough/mesoscale lows now in TX into the northwest Gulf
of Mexico are forecast to shift northeast into the lower MS valley
Thursday afternoon. This will increase low level southerly flow
in advance of the wave. A convergence band will likely redevelop
additional showers and thunderstorms from middle TN through AL
into FL during the midday and afternoon hours. The exact placement
of this will be tricky, so PoPs will be more generalized, but some
areas may experience more or less activity on Thursday. Although
speed shear values will be a bit higher, the threat of severe
weather will remain low. However, a few strong storms due to
increasing CAPE values of 1000-1500 j/kg are certainly possible. A
bit more cloud coverage and the precip potential should keep highs
in the lower 80s as opposed to the upper 80s. There will still be
a diurnal component to the convection Thursday night, but will
maintain low PoPs into the evening.
The wave dampens considerably Friday, but will maintain chance to
likely PoPs given no capping inversion and ample moistures and
instability. With the mid and upper level ridge building on
Saturday over the southeast, coverage of showers and thunderstorms
will decrease with temps reaching the upper 80s to around 90
again. Chance PoPs are still indicated, especially in southern
middle TN and northeast AL given instability and moisture levels.
&&
.LONG TERM...
(Saturday night through Wednesday)
Issued at 1245 PM CDT Wed May 10 2023
Rain chances drop to 20-40% on Sunday with the building ridge
axis and highs around or into the lower 90s. The ridge will start
to break down early next week as troughing builds south through
the upper Midwest and Great Lakes. A cold front will sing south in
response to growing height falls in the region, arriving in the
TN valley on Tuesday. Rain chances are somewhat in question due to
more limited QG forcing being split west and east of our area.
Temperatures will certainly be modified a bit, with highs in the
upper 70s to lower 80s Tuesday and lows in the upper 50s to lower
60s by Wednesday morning.
&&
.AVIATION...
(18Z TAFS)
Issued at 1122 AM CDT Wed May 10 2023
VFR flight weather conditions are expected through the afternoon
into the evening for most areas. However, a band of SHRA and TSRA
are expected to develop after 21Z in northwest into central AL,
shifting northeast through the rest of north AL and southern
middle TN through 02Z. Have included VCSH at both KMSL and KHSV
for this, but may need to amend to include TS once coverage and
timing become more certain. This activity should lift northeast
of the area by 02Z. Lower ceilings of 015-020agl (MVFR) are likely
to develop by 11/14Z with moist southeast flow.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...17
SHORT TERM....17
LONG TERM....17
AVIATION...17
In the hours before
Local storm report, May 10, 1:28 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 NNW PHIL CAMPBELL 34.39N 87.73W
05/10/2023 E0.70 INCH FRANKLIN AL TRAINED SPOTTER
DIME SIZED HAIL REPORTED IN SPRUCE PINE.
&&Local storm report, May 10, 1:33 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 7 ESE CHEROKEE 34.70N 87.86W
05/10/2023 COLBERT AL 911 CALL CENTER
A TREE WAS KNOCKED DOWN AT 1905 RED ROCK
ROAD.
&&Special weather statement, May 10, 1:33 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
233 PM CDT Wed May 10 2023
ALZ001>004-102000-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
233 PM CDT Wed May 10 2023
...Strong thunderstorms will impact portions of southwestern
Lauderdale, Colbert, Franklin and western Lawrence Counties through
300 PM CDT...
At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Phil Campbell. Movement was
northwest at 5 mph. Spotters have reported dime sized hail with
these storms.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Town Creek, Cherokee and Littleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3489 8810 3491 8814 3492 8814 3490 8777
3474 8739 3430 8752 3432 8817
TIME...MOT...LOC 1932Z 144DEG 6KT 3476 8811 3440 8770
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JMSLocal storm report, May 10, 1:34 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
234 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 7 ESE CHEROKEE 34.70N 87.86W
05/10/2023 COLBERT AL 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 7
ESE CHEROKEE. A TREE WAS KNOCKED DOWN AT
1905 RED ROCK ROAD. TIME ESTIMATED BY RADAR.
&&Event by event
4 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Colbert
- When
- May 10, 2:16 PM CST
- Where
- Colbert County, 1.33 mi WSW of Wilson Dam
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 34.770, -87.670
A tree was knocked down on Hatch Blvd. at Crestline Ave. Time was estimated from radar. | .
Thunderstorm Wind, Colbert
- When
- May 10, 2:17 PM CST
- Where
- Colbert County, 0.57 mi E of Red Rock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 34.700, -87.860
A tree was knocked down at 1905 Red Rock Road. Time was estimated from radar.
Thunderstorm Wind, Colbert
- When
- May 10, 2:18 PM CST
- Where
- Colbert County, 0.89 mi NW of Emco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 34.790, -87.610
A tree was knocked down at 670 Grandview Drive. Time was estimated from radar.
Flood, Lawrence
- When
- May 10, 2:37 PM CST to 8:26 PM CST
- Where
- Lawrence County, 3.08 mi SE of Flat Rock to 4.2 mi SW of Mt Hope
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.500, -87.440
Flash flooding reported west of Moulton. River/Creek flooding ongoing, with additional heavy rainfall moving into the area.
Flash Flood, Lauderdale
- When
- May 10, 3:41 PM CST to 9:00 PM CST
- Where
- Lauderdale County, 1.33 mi ESE of North Florence to 1.6 mi ESE of North Florence
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.820, -87.660
Six to 12 inches of water covering Darby Drive in front of the Foodland north of the intersection with Hwy 72 in Florence. Video relayed via social media.
Flash Flood, Lauderdale
- When
- May 10, 3:58 PM CST to 9:00 PM CST
- Where
- Lauderdale County, 1.7 mi W of East Florence to 1.66 mi NE of Florence
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -87.650
Vehicles submerged/stalled on Florence Blvd at Patton Street intersection. Several vehicles towed from this location.
Flash Flood, Lauderdale
- When
- May 10, 4:10 PM CST to 10:01 PM CST
- Where
- Lauderdale County, 0.89 mi SE of Petersville to 0.7 mi ENE of North Florence
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 34.840, -87.670
Gresham Road between Chisholm and Helton Drive is underwater. Estimated 6-12 inches of water covering road. Road being barricaded now and is a notorious low spot that floods in heavy rainfall events.
Thunderstorm Wind, Madison
- When
- May 10, 5:48 PM CST to 5:58 PM CST
- Where
- Madison County, 1.49 mi SSW of Cluttsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.810, -86.780
Trees were blown down at the intersection of Old Rail Road Bed road and Nick Davies Road in Harvest. Report relayed from MCSO.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 10, 2023$500,000 · EF1 · 57 events
- Winter Storm and Flooding in Colorado, May 10 to 13, 2023$2.6 million · 9 events
- Wildfire in New Mexico, May 10 to 15, 2023$250,000 · 1 event
- Flash Flood and Heavy Snow in Colorado, May 10 to 17, 20231 in hail · 38 events
- Tornado and Flash Flooding in Kansas, May 10, 2023$16,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in New Mexico, May 10, 20231 in hail · 17 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 202350 kt wind · 7 events
- Hail in Iowa, May 10, 20232 in hail · 6 events
- Hail and Damaging Winds in Missouri, May 10, 20231.5 in hail · 5 events
- Hail and Damaging Winds in Tennessee, May 10, 2023$7,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Texas, May 10, 20231 in hail · 4 events
- Hail in Colorado, May 10, 20232.75 in hail · 3 events